Alert archive / Georgia / Special Weather Statements in 2016

Special Weather Statement, NWS Charleston, SC

July 19, 2016Effingham County, Georgia

NWS Charleston, SC issued this special weather statement at Jul 19, 2016, 8:40 PM EDT for Effingham County, Georgia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2016, 8:40 PM EDT (00:40 UTC)
Expired
Jul 19, 2016, 9:15 PM EDT
In force
35 min
Issued by
NWS Charleston, SC

County Effingham County, GA

The radar

The Charleston,SC radar (KCLX), 52 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2016-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 720 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2016-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
720 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

580 
WWUS82 KCHS 200040
SPSCHS

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
840 PM EDT TUE JUL 19 2016
 
GAZ100-101-200115-
BULLOCH GA-EFFINGHAM GA-
840 PM EDT TUE JUL 19 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BULLOCH AND EFFINGHAM
COUNTIES UNTIL 915 PM EDT...

AT 840 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EGYPT...OR 11 MILES NORTHWEST OF
SPRINGFIELD...MOVING SOUTHWEST AT 15 MPH.

  HAZARD...STRONG WINDS 45 TO 55 MPH. 

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF 
           LIGHT...UNSECURED OBJECTS. 

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
STILSON...EGYPT...KILDARE...SHAWNEE AND LEEFIELD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.

&&

LAT...LON 3251 8168 3253 8162 3251 8161 3251 8158
      3249 8155 3251 8153 3257 8144 3242 8134
      3229 8154
TIME...MOT...LOC 0040Z 062DEG 11KT 3245 8149 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Jul 19, 7:56 PM EDT, 44 minutes earlier.

Area forecast discussion, Jul 19, 7:56 PM EDT, 44 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
756 PM EDT TUE JUL 19 2016

.SYNOPSIS...
Atlantic high pressure will extend west over the region through
Tuesday while a trough persists inland. A weakening cold front will
sag through the region Wednesday, followed by a return of Atlantic
high pressure and an inland trough for the end of this week through
early next week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Quick update issued to adjusted a number of hourly parameters.
Increased pops central and western areas as a very complex
mesoscale environment has developed with numerous convective
outflows being generated from ongoing and earlier convection.
Tstms are expected to concentrate across far interior SE GA into
the Allendale area next 1-2 hours as a number of outflow
collisions occur within a moderately unstable atmosphere. DCAPE
remains elevated and upper forcing remains plentiful as shortwave
energy is passing through now so isolated severe tstms remain a
possibility. Activity should diminish by 10-11 pm as subsidence
overspreads the area in the wake of passing shortwave energy and
boundary layer cooling accelerates. Might need to address a
potential for fog later.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
Wednesday: High pressure extended over the area from the central
United States and the Atlantic will weaken in response to a mid-lvl
low pressure trough advancing over the Mid-Atlantic states. Chances
of showers and thunderstorms will be possible as a weak sfc cold
front associated with this feature shifts south/southeast through
the region. Greatest chances of precip should occur in southern
areas of South Carolina and southeast Georgia where sfc heating
reaches its maximum potential before the arrival of the front. 0-6
km bulk shear near 25-30 kt, SBCAPE around 3000 J/kg and PWATs near
1.75 to 2.00 inches suggest pulse type convection capable of
producing brief heavy rainfall and strong wind gusts. A few
thunderstorms could be severe during afternoon into late evening
hours. Precip coverage should then begin to decrease with the loss
of daytime heating Wednesday night, but a few showers and/or
thunderstorms could linger through much of the night, mainly in
southeast Georgia. In general, high temps will range in the low/mid
90s away from the immediate coast. Overnight lows will range in the
mid/upper 70s.

Thursday and Friday: Weak mid-lvl waves of energy will continue to
drift southward over the southeastern United States between a large
ridge of high pressure over the central United States and Atlantic
high pressure offshore. Although moisture levels will decrease
behind the front shifting south and/or offshore, sufficient heating
in combination with lingering moisture should support chances of
showers/thunderstorms for most areas Thursday afternoon/evening.
By Friday, the main focus of shower/thunderstorm activity should
shift south as drier air depicted by PWATs less than 1.5 inches
enters northern areas. In general, slight chances of precip will
remain in the forecast for northern areas while chances remain in
the forecast in southeast Georgia and perhaps along the coast in
extreme southeast South Carolina. Overall highs should be a degree
or two cooler on Thursday behind the front, in the low/mid 90s,
before mid 90s return on Friday. Overnight lows will range in the
low/mid 70s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A fairly typical summertime pattern will exist during the extended
range as a broad upper ridge expands over the area with Atlantic
high pressure at the surface. Temps will likely rebound into the
mid/upper 90s over the weekend before tapering off to the mid 90s
early next week. Mainly diurnal showers/thunderstorms expected
each day.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
Tstms have exited the KCHS terminal and should remain west of KSAV
over the next 1-2 hours. VFR expected, although will need to watch
for possible fog at KCHS after 06z. Tstms are likely again
Wednesday afternoon.

Extended Aviation Outlook: Brief flight restrictions are possible
with showers/thunderstorms each afternoon, especially Wednesday as a
cold front pushes into the region. Otherwise VFR conditions are
expected at both CHS and SAV terminals.

&&

.MARINE...
Tonight...South to southwest winds will peak around 15 kt near the
coast this evening due to the sea breeze, then slowly diminish
overnight. The sea breeze is causing winds near the coast to
increase to around 15 kt. Elevated winds should continue into this
evening. Seas will range from 1-3 ft.

Wednesday through Sunday: A cold front should push through the
waters late Wednesday, followed by high pressure and a modest
gradient through late week. South/southwest winds will briefly turn
to the north/northwest behind the front Wednesday night into
Thursday, but will then return to a south/southwest flow by the
weekend. Occasional surges will occur, primarily along the coast
each afternoon with the sea breeze and over the nearshore Atlantic
waters at night due to nocturnal jetting. However, wind speeds are
expected to peak at or below 15-20 kt. Seas will range between 1-3
ft...with occasional 4 ft seas beyond 40 nm in offshore Georgia
waters.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

ST
Hazardous weather outlook, Jul 19, 4:03 AM EDT, 16 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
403 AM EDT TUE JUL 19 2016

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-200815-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
403 AM EDT TUE JUL 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 19, 6:51 PM EDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
651 PM EDT TUE JUL 19 2016

SCZ042-047-192315-
INLAND JASPER SC-HAMPTON SC-
651 PM EDT TUE JUL 19 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON AND JASPER
COUNTIES UNTIL 715 PM EDT...

AT 651 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GRAYS...OR 13 MILES WEST OF
YEMASSEE...MOVING SOUTHWEST AT 10 MPH.

  HAZARD...STRONG WINDS 45 TO 55 MPH.

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
FURMAN...GILLISONVILLE AND GRAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.

&&

LAT...LON 3277 8105 3261 8095 3252 8112 3272 8121
TIME...MOT...LOC 2251Z 062DEG 8KT 3266 8108
Special weather statement, Jul 19, 7:15 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
715 PM EDT TUE JUL 19 2016

GAZ101-SCZ042-047-192345-
EFFINGHAM GA-INLAND JASPER SC-HAMPTON SC-
715 PM EDT TUE JUL 19 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM...HAMPTON
AND JASPER COUNTIES UNTIL 745 PM EDT...

AT 714 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR PINELAND TO
NEAR SPRINGFIELD...AND MOVING SOUTHWEST AT 10 MPH.

  HAZARD...STRONG WINDS 45 TO 55 MPH AND EXCESSIVE CLOUD TO GROUND
           LIGHTNING.

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ALL OUTDOOR ACTIVITIES SHOULD
           CEASE. MOVE INDOORS IMMEDIATELY.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
SPRINGFIELD...FURMAN...SCOTIA...EBENEZER...TARBORO...TILLMAN...ROBERT
VILLE AND GRAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY INTENSIFY. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS AS WELL AS LOCAL CABLE TV OUTLETS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3268 8096 3230 8117 3240 8149 3271 8122
TIME...MOT...LOC 2314Z 031DEG 8KT 3263 8111 3240 8133
Special weather statement, Jul 19, 7:16 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
716 PM EDT TUE JUL 19 2016

SCZ043-192345-
INLAND COLLETON SC-
716 PM EDT TUE JUL 19 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON COUNTY UNTIL
745 PM EDT...

AT 716 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR CANADYS TO NEAR
WALTERBORO. THESE STORMS WERE NEARLY STATIONARY.

  HAZARD...STRONG WINDS 45 TO 55 MPH AND EXCESSIVE CLOUD TO GROUND
           LIGHTNING.

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ALL OUTDOOR ACTIVITIES SHOULD
           CEASE. MOVE INDOORS IMMEDIATELY.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
WALTERBORO...COTTAGEVILLE...CANADYS...ROUND O AND RITTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.

&&

LAT...LON 3292 8045 3277 8063 3304 8083 3312 8070
TIME...MOT...LOC 2316Z 079DEG 1KT 3304 8071 3285 8062
Special weather statement, Jul 19, 8:06 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
806 PM EDT TUE JUL 19 2016

SCZ042-043-200030-
INLAND COLLETON SC-HAMPTON SC-
806 PM EDT TUE JUL 19 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON AND COLLETON
COUNTIES UNTIL 830 PM EDT...

AT 806 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ISLANDTON...OR 12 MILES WEST OF
WALTERBORO... MOVING SOUTHWEST AT 20 MPH.

  HAZARD...STRONG WINDS 45 TO 55 MPH AND EXCESSIVE CLOUD TO GROUND
           LIGHTNING.

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ALL OUTDOOR ACTIVITIES SHOULD
           CEASE. MOVE INDOORS IMMEDIATELY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE... YEMASSEE...EARLY
BRANCH...ISLANDTON...CROCKETVILLE...MCPHERSONVILLE AND CUMMINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS AS WELL AS LOCAL CABLE TV OUTLETS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3296 8093 3277 8076 3267 8091 3293 8112
TIME...MOT...LOC 0006Z 067DEG 19KT 3288 8088
Local storm report, Jul 19, 8:29 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
829 PM EDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     HAIL             6 SSE RUFFIN            32.92N  80.79W
07/19/2016  M1.00 INCH       COLLETON           SC   911 CALL CENTER

            COLLETON COUNTY DISPATCH REPORTED HAIL SLIGHTLY LARGER
            THAN QUARTERS NEAR CROSSING OF INDIAN CREEK RD AND
            HUDSON MILL RD.

&&

EVENT NUMBER CHS1600623

JRL
Special weather statement, Jul 19, 8:40 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
840 PM EDT TUE JUL 19 2016

GAZ100-101-200115-
BULLOCH GA-EFFINGHAM GA-
840 PM EDT TUE JUL 19 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BULLOCH AND EFFINGHAM
COUNTIES UNTIL 915 PM EDT...

AT 840 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EGYPT...OR 11 MILES NORTHWEST OF
SPRINGFIELD...MOVING SOUTHWEST AT 15 MPH.

  HAZARD...STRONG WINDS 45 TO 55 MPH.

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
STILSON...EGYPT...KILDARE...SHAWNEE AND LEEFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.

&&

LAT...LON 3251 8168 3253 8162 3251 8161 3251 8158
      3249 8155 3251 8153 3257 8144 3242 8134
      3229 8154
TIME...MOT...LOC 0040Z 062DEG 11KT 3245 8149

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:06 PM EDTSpecial Weather StatementCHSHampton24 min
Jul 19, 8:13 PM EDTSevere Thunderstorm WarningCHSColleton, Hampton, Jasper34 min
Jul 19, 10:52 PM EDTSpecial Marine WarningCHS53 min
Jul 20, 2:17 PM EDTSpecial Weather StatementCHSAllendale43 min
Jul 20, 2:51 PM EDTSpecial Marine WarningCHS84 min
Jul 20, 3:14 PM EDTSevere Thunderstorm WarningCHSCharleston, Colleton, Dorchester61 min
Jul 20, 3:29 PM EDTSevere Thunderstorm WarningCHSBeaufort, Colleton61 min
Jul 20, 3:40 PM EDTSevere Thunderstorm WarningCHSBeaufort, Jasper65 min
Jul 20, 3:44 PM EDTSpecial Marine WarningCHS2 hr
Jul 20, 4:06 PM EDTSevere Thunderstorm WarningCHSAllendale, Colleton, Hampton54 min
Jul 20, 4:12 PM EDTSpecial Weather StatementCHSColleton48 min
Jul 20, 4:14 PM EDTSpecial Marine WarningCHS91 min
Jul 20, 4:46 PM EDTSpecial Marine WarningCHS89 min
Jul 20, 5:02 PM EDTSevere Thunderstorm WarningCHSBeaufort, Colleton, Hampton, Jasper43 min
Jul 20, 5:32 PM EDTSevere Thunderstorm WarningCHSHampton, Jasper43 min
Jul 19, 9:03 PM EDTSpecial Weather StatementCHSScreven27 min
Jul 20, 4:39 PM EDTSevere Thunderstorm WarningCHSBryan, Liberty, Long, McIntosh66 min
Jul 20, 5:13 PM EDTSevere Thunderstorm WarningCHSBryan, Liberty62 min
Jul 20, 6:03 PM EDTSevere Thunderstorm WarningCHSBryan, Bulloch, Chatham, Effingham57 min
Jul 20, 7:21 PM EDTSpecial Weather StatementCHSBulloch, Candler24 min
Jul 20, 7:45 PM EDTSevere Thunderstorm WarningCHSCandler, Tattnall45 min

Nearby

Special Weather Statements in Georgia, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.